When people think of heroin, they think of spoons and needles, but snorting heroin is a common practice with unique risks and side effects. Among the many health risks, snorting heroin can lead to injecting the drug, making the heroin user susceptible to infectious diseases.
Snorting heroin is one of several methods of ingesting the highly addictive drug. People who choose to snort heroin sniff it into the nose using a straw or rolled-up dollar bill. Some heroin users inhale a liquefied form of the drug from a nasal spray bottle, a method known as “shabanging.”
When people snort heroin, the drug binds to opioid receptors in the brain that control pain, emotion, movement, blood pressure and breathing. Inhaling the opioid can result in a number of health complications, including heroin addiction.
Heroin can be ingested in a number of ways. While intravenous use is the most common method, snorting the substance has become more popular in recent years because of the increasing availability of high-purity heroin.
Misconceptions about sniffing heroin have caused many people to engage in the activity. Some believe that you cannot become addicted to heroin when you snort it. But snorting the drug can still lead to a substance use disorder.
Snorting heroin involves breathing the substance through the nose, while injecting heroin refers to using a syringe to inject the drug into a vein. The method used affects how quickly the effects of the drug occur.
The euphoric effects of sniffing heroin begin within 10 to 15 minutes of ingestion. The high caused by injecting heroin can happen within seven or eight seconds. The euphoria from snorting heroin is typically less intense than the high experienced after injecting the substance.
Snorting heroin is less dangerous than injecting the drug, but it can still have severe health consequences. Intravenous use is associated with a higher risk of overdosing and acquiring viral infections such as HIV and hepatitis, but sniffing heroin can expose you to these diseases and damage many parts of the body.
If you suspect that someone is snorting heroin, look for the physical and behavioral signs of heroin use. One sign that someone is snorting heroin is redness in the face or raw nostrils.
Additionally, look for a white powdery substance or drug paraphernalia, such as straws or dollar bills, coated with white residue. The person may also use eye drops to clear red, irritated eyes caused by heroin use.
According to a 2013 study published in the journal BMJ Case Reports, snorting drugs such as heroin can cause food to enter the nasal cavity during eating, which can create a burning sensation in the nose and throat.
The National Institute on Drug Abuse states that routinely snorting heroin can damage the nasal mucous membrane, a tissue that lines the cavity inside the nose. Sniffing the opioid can also cause a hole to form in the tissue that separates the nasal passages.
Some heroin users falsely believe that snorting or smoking heroin after a period of abstinence is safe. However, a study published in the journal Forensic Science International suggested that reduced or irregular heroin use can decrease tolerance to the drug and increase the risk of overdose.
Heroin overdose occurs when the drug slows heart rate and breathing to dangerous levels. People who overdose on heroin often experience disorientation or a weak pulse. They may fall into a coma. Overdosing on the drug can cause people to pass out, stop breathing or die.
Some individuals snort heroin and cocaine together, a mixture known as speedball. Speedball increases the potency of both drugs and can result in nausea, confusion, heart attack, overdose or death.
A study funded by the National Institute on Drug Abuse found that people who snort or smoke heroin are at risk for transitioning to intravenous heroin use. Making the switch can increase their chances of contracting infectious diseases such as HIV and hepatitis.
Viral hepatitis is closely associated with drug injection. Many people who inject heroin or other drugs contract hepatitis C. The virus can spread through needle sharing, blood transfusions and sexual contact.
Addiction is one of the most serious outcomes of heroin use. Any method of heroin ingestion can cause a substance use disorder. Many individuals trying to overcome heroin addiction choose to detox at home without medical supervision. But they may not know how to manage the painful heroin withdrawal symptoms that occur when they stop using heroin abruptly.
The best way to overcome heroin addiction is to seek heroin addiction treatment. Rehab facilities provide around-the-clock monitoring and offer effective medications that ease heroin withdrawal symptoms. These benefits make the process of withdrawal safer and more comfortable.
Once withdrawal is complete, clients can begin therapy and attend support groups to learn how to live healthy lives without heroin.
Medical Disclaimer: DrugRehab.com aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.